Alert archive / Minnesota / Wind Chill Advisories in 2008

Wind Chill Advisory 1, NWS La Crosse, WI

January 1, 20084 counties in Minnesota; 4 counties in Iowa

NWS La Crosse, WI issued this wind chill advisory at Jan 1, 2008, 3:33 PM CST for 4 counties in Minnesota; 4 counties in Iowa. It took effect at Jan 1, 2008, 6:00 PM CST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Jan 1, 2008, 3:33 PM CST (21:33 UTC)
In effect from
Jan 1, 2008, 6:00 PM CST
Expired
Jan 2, 2008, 8:00 AM CST
In force
14 hr
Issued by
NWS La Crosse, WI

Counties Chickasaw County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Dodge County, MN, Fillmore County, MN, Mower County, MN, Olmsted County, MN

The radar

The La Crosse radar (KARX), 113 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.6 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2008-01-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2008-01-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -116 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
580 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-116 m²/s²
0-3 km storm-relative helicity
-93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KARX 012133
WSWARX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
333 PM CST TUE JAN 1 2008

...BITTER WIND CHILLS TONIGHT...

.TEMPERATURES WILL CONTINUE TO TUMBLE TONIGHT...FALLING BELOW ZERO.
THE WINDS WILL ALSO STAY RATHER BLUSTERY FROM THE NORTHWEST AT 10
TO 20 MPH. THIS COMBINATION OF TEMPERATURES AND WIND WILL PRODUCE
WIND CHILLS IN THE 20 TO 25 BELOW ZERO RANGE TONIGHT. WIND CHILLS
THIS COLD CAN PRODUCE FROSTBITE TO EXPOSED SKIN IN 30 MINUTES.

IAZ008-009-018-019-MNZ086-087-094-095-020545-
/O.NEW.KARX.WC.Y.0001.080102T0000Z-080102T1400Z/
MITCHELL-HOWARD-FLOYD-CHICKASAW-DODGE-OLMSTED-MOWER-FILLMORE-
INCLUDING THE CITIES OF...CHARLES CITY...ROCHESTER...AUSTIN
333 PM CST TUE JAN 1 2008

...WIND CHILL ADVISORY IN EFFECT UNTIL 8 AM CST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT UNTIL 8 AM CST WEDNESDAY. 

TEMPERATURES FALLING BELOW ZERO...IN COMBINATION WITH WIND SPEEDS
OF 10 TO 20 MPH...WILL PRODUCE WIND CHILLS OF 20 TO 25 BELOW ZERO.
WIND CHILLS THIS COLD CAN CAUSE FROSTBITE TO EXPOSED SKIN IN 30
MINUTES.

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

$$

RIECK

WEATHER.GOV/LACROSSE
3 follow-up statements
000 
WWUS43 KARX 020305
WSWARX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
905 PM CST TUE JAN 1 2008

...FRIGID WIND CHILLS THROUGH EARLY WEDNESDAY MORNING...

.WIND CHILLS OF 15 TO 25 DEGREES BELOW ZERO HAVE BEEN OBSERVED
OVER PORTIONS OF SOUTHEAST MINNESOTA INTO NORTHEAST IOWA...AND THESE
WILL CONTINUE INTO EARLY WEDNESDAY MORNING AS NORTHWEST WINDS
CONTINUE FROM 10 TO 20 MPH...AND AIR TEMPERATURES TUMBLE INTO THE
SINGLE DIGITS BELOW ZERO. WINDS SHOULD SLOWLY DECREASE THROUGH THE
NIGHT...BUT WILL BE COINCIDENT WITH TEMPERATURES FALLING WELL
BELOW ZERO...HENCE...WIND CHILLS SHOULD CONTINUE TO SLOWLY FALL OR
REMAIN STEADY FROM 20 TO 25 DEGREES BELOW ZERO. AFTER SUNRISE ON
WEDNESDAY...WINDS WILL CONTINUE TO DIMINISH BELOW 10 MPH...AS AIR
TEMPERATURES COME BACK ABOVE ZERO. THIS SHOULD BRING WIND CHILLS
BACK TOWARD ZERO AS THE DAY WEARS ON.

IAZ008-009-018-019-MNZ086-087-094-095-021115-
/O.CON.KARX.WC.Y.0001.000000T0000Z-080102T1400Z/
MITCHELL-HOWARD-FLOYD-CHICKASAW-DODGE-OLMSTED-MOWER-FILLMORE-
INCLUDING THE CITIES OF...CHARLES CITY...ROCHESTER...AUSTIN
905 PM CST TUE JAN 1 2008

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 8 AM CST
WEDNESDAY...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 8 AM CST WEDNESDAY.

AIR TEMPERATURES BELOW ZERO...IN COMBINATION WITH WIND SPEEDS OF
10 TO 20 MPH...WILL PRODUCE WIND CHILLS OF 20 TO 25 BELOW ZERO
THROUGH EARLY WEDNESDAY MORNING. WIND CHILLS THIS COLD CAN CAUSE
FROSTBITE TO EXPOSED SKIN IN 30 MINUTES.

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

$$
BINAU
WEATHER.GOV/LACROSSE
000 
WWUS43 KARX 020945
WSWARX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
345 AM CST WED JAN 2 2008

...COLD WIND CHILL VALUES EARLY THIS MORNING...

.THE COMBINATION OF COLD AIR TEMPERATURES AND A NORTHWEST 
BREEZE WILL CONTINUE TO GENERATE WIND CHILL VALUES IN THE TEENS
AND 20S BELOW ZERO EARLY THIS MORNING.

WIND SPEEDS WILL DIMINISH SLOWLY THIS MORNING...AND AS
TEMPERATURES START TO RISE AFTER SUNRISE...CONDITIONS SHOULD
IMPROVE. 


IAZ008-009-018-019-MNZ086-087-094-095-021400-
/O.CON.KARX.WC.Y.0001.000000T0000Z-080102T1400Z/
MITCHELL-HOWARD-FLOYD-CHICKASAW-DODGE-OLMSTED-MOWER-FILLMORE-
INCLUDING THE CITIES OF...CHARLES CITY...ROCHESTER...AUSTIN
345 AM CST WED JAN 2 2008

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 8 AM CST THIS
MORNING...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 8 AM CST THIS
MORNING. 

AIR TEMPERATURES BELOW ZERO...IN COMBINATION WITH WIND SPEEDS OF
10 TO 15 MPH...WILL PRODUCE WIND CHILLS OF 20 TO 25 BELOW ZERO
EARLY THIS MORNING. WIND CHILLS THIS COLD CAN CAUSE FROSTBITE TO
EXPOSED SKIN IN 30 MINUTES OR LESS.

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND BRISK WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU BUNDLE UP AGAINST THE
COLD. 

$$

MW

WEATHER.GOV/LACROSSE
000 
WWUS43 KARX 021350
WSWARX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
750 AM CST WED JAN 2 2008

...WIND CHILL ADVISORY ALLOWED TO EXPIRE...

.AS NORTHWEST WINDS DIMINISH...WIND CHILL VALUES WILL REMAIN IN
THE TEENS BELOW ZERO THIS MORNING. 

IAZ008-009-018-019-MNZ086-087-094-095-021500-
/O.EXP.KARX.WC.Y.0001.000000T0000Z-080102T1400Z/
MITCHELL-HOWARD-FLOYD-CHICKASAW-DODGE-OLMSTED-MOWER-FILLMORE-
INCLUDING THE CITIES OF...CHARLES CITY...ROCHESTER...AUSTIN
750 AM CST WED JAN 2 2008

...WIND CHILL ADVISORY WILL EXPIRE AT 8 AM CST THIS MORNING...

THE WIND CHILL ADVISORY WILL EXPIRE AT 8 AM CST THIS MORNING. 

WIND SPEEDS HAVE DIMINISHED TO UNDER 10 MPH FOR MOST LOCATIONS
THIS MORNING...AND AS A RESULT ARE NOT CAUSING WIND CHILLS TO
DROP AS LOW AS THEY WERE OVERNIGHT. AS A RESULT...THE WIND CHILL
ADVISORY WILL BE ALLOWED TO EXPIRE. STILL...IT WILL BE QUITE COLD
THROUGH THE MORNING HOURS...WITH READINGS REMAINING IN THE TEENS
BELOW ZERO.

$$

MW

WEATHER.GOV/LACROSSE

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this wind chill advisory went out at Jan 1, 3:00 PM CST, 33 minutes earlier.

Area forecast discussion, Jan 1, 3:00 PM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
300 PM CST TUE JAN 1 2008

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT

MAIN FORECAST CONCERNS ARE ON WINDS AND WIND CHILLS TONIGHT...THEN
CLOUDS AND TEMPERATURES.

WATER VAPOR SATELLITE IMAGERY IS SHOWING A CLOSED CIRCULATION
PUSHING SOUTHEAST THROUGH WISCONSIN. VISIBLE SATELLITE IMAGERY ALONG
WITH SURFACE OBSERVATIONS INDICATE A LARGE CLEAR AREA OVER THE
FORECAST AREA...WITH STRATUS DECK ACROSS THE WESTERN ZONES AND
ACROSS MUCH OF MINNESOTA. A FEW FLURRIES WERE BEING REPORTED WITHIN
THE STRATUS DECK.

12Z MODELS IN GOOD AGREEMENT THROUGH THIS FORECAST CYCLE LEADING TO
HIGHER THAN AVERAGE CONFIDENCE. TROUGH OVER THE GREAT LAKES WILL
PUSH EASTWARD TONIGHT AND WEDNESDAY AS RIDGING BUILDS IN FROM THE
WEST WEDNESDAY NIGHT INTO THURSDAY AND WILL BEGIN A WARMING TREND.

IN THE NEAR TERM...ALL MODELS INDICATING A SCATTERED TO BROKEN DECK
OF STRATUS TONIGHT ACROSS THE AREA. MOISTURE PROFILES OFF THE
SOUNDINGS SHOWS MOISTURE DEPTH TO DECREASE THROUGH THE NIGHT AS
SUBSIDENCE TAKES OVER IN WAKE OF UPPER LEVEL TROUGH. WITH
TEMPERATURES ONLY IN THE SINGLE DIGITS TO LOWER TEENS TODAY AND
CONTINUED COLD ADVECTION WILL SEE BELOW ZERO READINGS IN MANY AREAS
TONIGHT. PRESSURE GRADIENT REMAINS TIGHT THROUGH THE NIGHT AND THIS
WILL KEEP WINDS IN THE 10 KNOT TO 20 KNOT RANGE AND WILL COMBINE TO
PRODUCE WIND CHILLS OF -15 TO -25. WILL ISSUE A WIND CHILL ADVISORY
FOR THE OPEN AREAS OF SOUTHEAST MINNESOTA AND NORTHEAST IOWA FOR
TONIGHT THROUGH 8 AM WEDNESDAY.

ON WEDNESDAY RIDGE BUILDS EASTWARD...BUT AXIS REMAINS TO THE WEST
OF THE AREA. SHOULD SEE SUNSHINE...BUT TEMPERATURES WILL ONLY
REBOUND TO AROUND 10 DEGREES FOR AFTERNOON HIGHS. BY WEDNESDAY
NIGHT...RIDGE AXIS MOVES ACROSS THE AREA WITH WARM ADVECTION
KICKING IN ON ITS BACK SIDE AFTER MIDNIGHT ACROSS THE FAR WEST.
DEPENDING UPON SPEED OF HIGH MAY SEE LOW TEMPERATURES ACROSS THE
WEST AROUND MIDNIGHT WITH STEADY TEMPERATURES AFTER THAT. FOR NOW
WILL HOLD OFF ON ANY NON-DIURNAL TEMPERATURE TREND AT THIS TIME.

WARM ADVECTION THEN BEGINS IN EARNEST THURSDAY AS RIDGE BUILDS ACROSS
THE WEST. 850MB TEMPERATURES STEADILY WARMS FROM THURSDAY INTO
FRIDAY TO NEAR +2 TO +4 CELSIUS BY FRIDAY AFTERNOON. WARM UP AT THE
SURFACE LOOKS TO BE DELAYED WITH THE SNOW PACK...BUT WILL SEE
TEMPERATURES REBOUND INTO THE MIDDLE 20S THURSDAY AND THE LOWER 30S
FRIDAY.

LONG TERM...SATURDAY THROUGH TUESDAY

MEDIUM RANGE MODELS IN GOOD AGREEMENT WITH THE OVERALL PATTERN BUT
STILL SHOW SOME DIFFERENCES IN HANDLING THE INDIVIDUAL SHORTWAVES
TO IMPACT THE AREA. AT THE BEGINNING OF THE PERIOD...A HIGHLY
AMPLIFIED FLOW DOMINATES THE PATTERN WITH A LARGE TROUGH ACROSS THE
WESTERN CONUS WITH RIDGING DOWNSTREAM ACROSS THE CENTRAL CONUS. AS
THE PATTERN PROGRESSES THROUGH THE WEEKEND...A MILD AND MOIST
SOUTHERLY FLOW WILL CONTINUE PUSHING NORTHWARD ACROSS THE SNOW
PACK. ONLY LIGHT PRECIPITATION EXPECTED WITH WEAK WAVES FOR THE
WEEKEND. THE BETTER CHANCES COME EARLY NEXT WEEK AS MAIN TROUGH
SHIFTS INTO THE CENTRAL CONUS. PRECIPITATION TYPE LOOKS TO BE MAINLY
RAIN...BUT WITH SURFACE TEMPERATURES CLOSE TO THE FREEZING MARK
CANNOT RULE OUT FREEZING RAIN. DIURNAL TEMPERATURE RANGE LOOKS TO
BE SMALL WITH BOUNDARY LAYER MOISTENING FROM THE MELTING SNOW AND
THUS HAVE MADE ADJUSTMENTS TO THE TEMPERATURE GRIDS.

.AVIATION...

MVFR CLOUDS NOT HOLDING TOGETHER ACROSS THE REGION AS THE AFTERNOON
WEARS ON...AND CONDENSATION PRESSURE DEFICITS SUPPORTS DECREASING
MOISTURE FROM WEST TO EAST THIS EVENING. SO...MAY HAVE SOME MVFR
CEILINGS TO DEAL WITH FOR A BIT THROUGH 06Z...BUT SKIES LOOK LIKE
THEY SHOULD SCATTER OUT AFTER THAT. HIGH PRESSURE OVER THE NORTHERN
PLAINS WILL GRADUALLY BUILD IN FOR WEDNESDAY MORNING...CONTINUING TO
CLEAR THE SKIES AND WEAKEN THE WINDS.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...WIND CHILL ADVISORY FROM 6 PM THIS EVENING TO 8 AM WEDNESDAY
     FOR MNZ086-MNZ087-MNZ094-MNZ095.
IA...WIND CHILL ADVISORY FROM 6 PM THIS EVENING TO 8 AM WEDNESDAY
     FOR IAZ008-IAZ009-IAZ018-IAZ019.
&&

SHORT/LONG TERM...RABERDING
AVIATION..........RIECK
Hazardous weather outlook, Jan 1, 5:00 AM CST, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
500 AM CST TUE JAN 1 2008

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-021200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
500 AM CST TUE JAN 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

COLD TEMPERATURES AND BRISK NORTHWEST WINDS WILL RESULT IN WIND
CHILLS BELOW ZERO TODAY...AND ESPECIALLY TONIGHT. WIND CHILL
READINGS TONIGHT ARE EXPECTED TO FALL INTO THE TEENS AND 20S BELOW
ZERO.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COUPLE OF STORM SYSTEMS ARE EXPECTED TO IMPACT THE REGION DURING
THE SATURDAY THROUGH MONDAY PERIOD. THE FIRST SYSTEM WILL BRING A
SURGE OF WARMER AIR INTO THE UPPER MIDWEST...WITH THE POTENTIAL FOR
MIXED PRECIPITATION FROM SATURDAY INTO SUNDAY. THIS PRECIPITATION
COULD BE IN THE FORM OF RAIN...SNOW...OR FREEZING RAIN...OR A
COMBINATION.  A SECOND AND SLIGHTLY STRONGER SYSTEM WILL MOVE IN ON
MONDAY...BRINGING ANOTHER THREAT FOR A MIXED BAG OF PRECIPITATION
TYPES. BOTH OF THESE STORM SYSTEMS WILL HAVE TO BE WATCHED...AS
EITHER HAS THE POTENTIAL TO PRODUCE TRAVEL PROBLEMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

MW

Nearby

Wind Chill Advisories in Minnesota, 2008Wind Chill Advisories in Iowa, 2008Every wind chill advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.